Like our blog?! Click here to receive our monthly posts straight to your inbox!

Coming Soon to a Pharmacy Near You…

Posted: June 21st, 2011 | Tags: , , , , , , , , , , , , | No Comments »

New Pediatric Acetaminophen Dosing Guidelines and Formulation Changes

If you are in tune to healthcare and medical news stories, you probably already know that overdosing or chronically using too much of the popular non-aspirin product called acetaminophen may cause serious and possibly even fatal liver damage.  In 2008-2009 the American Association of Poison Control Centers reported a total of 57, 163 cases of acetaminophen poisoning exposures in children less than 6 years of age in the United States  from single ingredient and multiple ingredient products (eg. multi symptom cold-flu formulations).  Recently, the FDA has begun to take steps to reduce the incidence of acetaminophen poisoning in children.

The IPC published an article in the American Journal of Therapeutics about an infant who suffered liver damage all arising from a dosage miscalculation by the parents.  In this case report, a 7 month old, 17 pound boy was supposed to be given 3.3 mls of children’s acetaminophen liquid (160mg/5ml) but was instead given 3.3mls of the infant acetaminophen drops (80mg/0.8ml which is 500mg/5ml).  This larger dose was given to the infant 5 times over a period of 24 hours.  The patient was referred to an emergency room, admitted to a pediatric unit, and treated for approximately 1 ½  days with intravenous n-acetylcysteine (a specific antidote for acetaminophen toxicity).  This infant did experience significant liver damage as noted by abnormal liver function tests, however, fully recovered.

It is numerous therapeutic errors similar to this one that have prompted an FDA panel to make recommendations which would make pediatric acetaminophen products (eg. Tylenol TM, Little Fevers TM) safer and easier to use.  Here is a brief summary of the proposed changes that may be implemented soon:

  • Newer guidelines will include dosage recommendations for ages 6 months to 2 years
  • Newer dosing recommendations will emphasize more accurate weight-based dosages with less emphasis on age-based recommendations
  • A standard system of using ml measurements only is being recommended.
  • Later this year, manufacturers will no longer manufacture the infant drop formulation (80mg/0.8ml) and will only market the children’s formulation (160mg/5ml, which is much less concentrated than the infant drops)
  • Consideration will be given to marketing only one strength of children’s tablet formulation

For many years, acetaminophen has been the most common drug involved in intentional and unintentional poisonings and therapeutic errors reported to U.S. Poison Centers.  As with all medications, we urge parents and caregivers to take special care in reading all labeled directions, measuring liquid volumes precisely, using a dosing device and storing these products in a secure, locked cabinet out of sight and reach of small children.  If you have any questions or concerns about dosage or frequency of giving acetaminophen to a child please call your pediatrician, pediatric nurse or pharmacist for clarification.  If an error or overdose has occurred, the medical experts at the Illinois Poison Center are available 24/7 to assist you: 1-800-222-1222.

By: Ashton Hullett PharmD Candidate, Tony Burda, RPh, DABAT

Bookmark and Share

Related posts:

  1. A Year in Review: Children’s OTC Cough & Cold Products Label Changes
  2. “Ay, Ay…I Splashed_____in my Eye”
  3. What’s in a name?
  4. Making Room For The Grandchildren
  5. You’re a mean one…Mr. Yuk!


Leave a Reply